Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 59, NWS Lake Charles, LA

July 14, 2019Cameron Parish, Louisiana; Jefferson County, Orange County, Texas

NWS Lake Charles, LA issued this flash flood warning at Jul 14, 2019, 5:58 PM CDT for Cameron Parish, Louisiana; Jefferson County, Orange County, Texas. It was in force for 92 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2019, 5:58 PM CDT (22:58 UTC)
Expired
Jul 14, 2019, 7:30 PM CDT
In force
92 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Cameron Parish, LA, Jefferson County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 67 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 6:45 PM CDTFLASH FLOODPort Neches, TXBROADCAST MEDIA SHARED PHOTO OF FLOODED ROADS IN PORT NECHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.0 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2019-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2019-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -85 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
714 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-85 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

841 
WGUS54 KLCH 142258
FFWLCH
LAC023-TXC245-361-150030-
/O.NEW.KLCH.FF.W.0059.190714T2258Z-190715T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
558 PM CDT Sun Jul 14 2019

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Northwestern Cameron Parish in southwestern Louisiana...
  Central Jefferson County in southeastern Texas...
  Southern Orange County in southeastern Texas...

* Until 730 PM CDT.

* At 555 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to 
  begin shortly. Storms continue to train across southeast Texas and 
  extreme southwest Louisiana where radar is reporting rainfall 
  totals of three to 6 inches. Additional amounts are expected. 

* Some locations that will experience flooding include...
  Port Arthur, Orange, Nederland, Groves, Port Neches, Bridge City,
  West Orange, Hamshire, Central Gardens, Port Acres, Orangefield,
  Fannett, La Belle and Southeast Texas Regional Airport.

LAT...LON 3015 9370 3011 9370 3008 9373 3005 9370
      3005 9352 2996 9376 2998 9378 2999 9380
      3000 9379 2998 9383 2999 9386 2998 9385
      2991 9389 2973 9435 2989 9436 2989 9438
      2990 9438

$$

K. Kuyper

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 4:34 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 14, 4:34 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
434 PM CDT Sun Jul 14 2019

.DISCUSSION...
Center of Tropical Depression Barry near Shreveport this
afternoon, and expected to continue northward this evening.
Despite this, most of the coastal waters and some inland areas
have experience tropical storm force gusts within the rainbands of
this system. This is partially due to the increased pressure
gradient with the exiting Barry and building high pressure ridging
westward over the Gulf. Until then, will continue the Small Craft
Advisory over the coastal waters through 1 AM, with the outer
waters through 7 am mainly due to residual high seas.

Rainbands spiraling off the Gulf into Barry will continue the
flash flood threat through Monday afternoon. General consensus
shows continued training over SC LA this evening, with additional
bands/convergent zones setting up overnight along and south of
the I-10 corridor to the coast. Flash flood watch continues, and
extended through 4 PM Monday for all LA parishes, and Jefferson/Orange
in SE TX. For the I-10 corridor to the coast, 1 to 3 inches in a
short time period. Additional rainfall amounts of 3 to 6 inches
with isolated storm totals of 10-15 inches. For SE TX/C LA, expect
locally heavy rains of 1 to 2 inches in a short time period.
Additional rainfall amounts of 2 to 4 inches with isolated storm
totals of 5 to 10 inches.

Coastal flood warning continues for Vermilion, Iberia, St. Mary
parishes. Expect 2 to 4 feet above ground level this afternoon
will continue to gradually subside through the as winds relax.
However residual flooding will remain through much of the evening.

Coastal flood advisory continues for Cameron and Calcasieu parishes.
Expect 1 to 3 feet above ground level will continue to develop as
water moves up the ship channel and Calcasieu Lake in Cameron and
Calcasieu Parishes. In addition water levels in eastern Cameron
Parish will continue to rise as water moves through the lower
Mermentau Basin from Vermilion Parish.

For the rest of the forecast, lowering chances of precipitation
will be mainly confined to the usual afternoon showers and
thunderstorms for Tuesday through Friday afternoon, with warming
temperatures and heat index values.

DML

&&

.MARINE...
Barry weakens to a tropical depression near Shreveport Louisiana
and will continue to weaken further this evening and overnight.
Despite being well inland, strong and gusty winds persist over
the coastal waters within the shower and thunderstorms. Small
Craft Advisory continues for all of the coastal waters this
evening, and the 20 to 60 nautical mile zones through daybreak
Monday. Winds and seas will continue to subside as surface high
pressure ridge resumes its grip over the region.

DML

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  71  85  73  89 /  90  80  30  30
LCH  76  87  78  89 /  90  90  40  30
LFT  75  86  76  88 /  90  90  30  30
BPT  77  87  78  89 /  90  90  40  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Monday afternoon for LAZ027>033-
     041>045-052>055-073-074.

     Coastal Flood Advisory until 1 AM CDT Monday for LAZ041-073-074.

     Wind Advisory until 7 PM CDT this evening for LAZ027>033-041>045-
     052>055-073-074.

     Coastal Flood Warning until 1 AM CDT Monday for LAZ052>054.

TX...Flash Flood Watch through Monday afternoon for TXZ215-216.

     Wind Advisory until 7 PM CDT this evening for TXZ215-216.

GM...Small Craft Advisory until 7 AM CDT Monday for GMZ470-472-475.

     Small Craft Advisory until 1 AM CDT Monday for GMZ430-432-435-
     450-452-455.

&&

PUBLIC...08
Hazardous weather outlook, Jul 14, 5:37 AM CDT, 12 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
537 AM CDT Sun Jul 14 2019

TXZ180-201-215-216-259>262-151045-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
537 AM CDT Sun Jul 14 2019

This Hazardous Weather Outlook is for southeast Texas.

.DAY ONE...Today and Tonight.

Occasional showers and isolated thunderstorms will be possible as
rainbands trailing behind Barry move through the region. Gusty winds
and heavy rainfall could accompany some of the stronger storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Elevated shower and thunderstorm chances will continue on Monday,
with rain chances expected to diminish each day through the remainder
of the week. Brief heavy rains and gusty winds could accompany storms
on Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

LAZ052>054-151045-
Vermilion-Iberia-St. Mary-
537 AM CDT Sun Jul 14 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...STORM SURGE WARNING IN EFFECT...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for south central Louisiana and
southwest Louisiana.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Storm Surge Warning.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Elevated shower and thunderstorm chances will continue on Monday,
with rain chances expected to diminish each day through the remainder
of the week. Brief heavy rains and gusty winds could accompany storms
on Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

LAZ027>033-041>045-073-151045-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
West Cameron-
537 AM CDT Sun Jul 14 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana and west central Louisiana.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Elevated shower and thunderstorm chances will continue on Monday,
with rain chances expected to diminish each day through the remainder
of the week. Brief heavy rains and gusty winds could accompany storms
on Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

LAZ055-074-151045-
Lower St. Martin-East Cameron-
537 AM CDT Sun Jul 14 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for south central Louisiana and
southwest Louisiana.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Elevated shower and thunderstorm chances will continue on Monday,
with rain chances expected to diminish each day through the remainder
of the week. Brief heavy rains and gusty winds could accompany storms
on Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

GMZ432-435-452-455-472-475-151045-
Calcasieu Lake-Vermilion Bay-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
537 AM CDT Sun Jul 14 2019

...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Elevated shower and thunderstorm chances will continue on Monday,
with rain chances expected to diminish each day through the remainder
of the week. Brief heavy rains and gusty winds could accompany storms
on Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

GMZ430-450-470-151045-
Sabine Lake-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
537 AM CDT Sun Jul 14 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Exercise caution conditions will be possible on Monday, with winds
and seas expected to diminish through the remainder of the week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 14, 1:02 PM CDT, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
102 PM CDT Sun Jul 14 2019

LAZ028-031>033-042-043-141845-
Acadia LA-Jefferson Davis LA-St. Landry LA-Evangeline LA-Allen LA-
Rapides LA-
102 PM CDT Sun Jul 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL RAPIDES...EASTERN
JEFFERSON DAVIS...EVANGELINE...NORTHWESTERN ACADIA...NORTHWESTERN ST.
LANDRY AND EASTERN ALLEN PARISHES UNTIL 145 PM CDT...

At 101 PM CDT, Doppler radar was tracking a line of strong wind near
Mowata, or near Eunice, moving north at 50 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Opelousas, Eunice, Jennings, Oakdale, Ville Platte, Mamou, Basile,
Oberlin, Glenmora, Elton, Cheneyville, Elizabeth, Turkey Creek, Pine
Prairie, Chataignier, Bayou Chicot, Prairie Ronde, Indian Lake, Savoy
and Duralde.

LAT...LON 3097 9225 3096 9228 3094 9228 3089 9224
      3085 9224 3085 9220 3048 9204 3039 9243
      3010 9276 3088 9289 3088 9283 3093 9282
      3103 9228
TIME...MOT...LOC 1801Z 174DEG 42KT 3043 9248

Jones
Special weather statement, Jul 14, 5:50 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
550 PM CDT Sun Jul 14 2019

LAZ031-142330-
Allen LA-
550 PM CDT Sun Jul 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ALLEN PARISH UNTIL
630 PM CDT...

At 550 PM CDT, Doppler radar was tracking a strong thunderstorm near
Reeves, moving east at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Reeves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3053 9304 3044 9305 3045 9313 3052 9313
TIME...MOT...LOC 2250Z 259DEG 17KT 3049 9310

K. Kuyper

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 4:06 AM CDTAreal Flood AdvisoryLCHIberia, Saint Landry, Saint Martin, St. Mary54 min
Jul 14, 4:59 AM CDTAreal Flood AdvisoryLCHLafayette, Vermilion61 min
Jul 14, 5:56 AM CDTAreal Flood AdvisoryLCHIberia, Lafayette, Saint Martin, Vermilion64 min
Jul 14, 6:54 AM CDTFlash Flood WarningLCHIberia, Lafayette, Saint Martin, St. Mary, Vermilion2 hr
Jul 14, 9:05 AM CDTFlash Flood WarningLCHIberia, Saint Martin, St. Mary7 hr
Jul 14, 9:14 AM CDTRiver Flood WarningLCHAcadia, Allen, Evangeline, Jefferson Davis10 days
Jul 14, 9:14 AM CDTRiver Flood WarningLCHAcadia, Jefferson Davis, Vermilion21 days
Jul 14, 9:46 AM CDTFlash Flood WarningLCHIberia, Lafayette, Saint Martin, Vermilion3 hr
Jul 14, 10:09 AM CDTCoastal Flood WarningLCH14 hr
Jul 14, 10:09 AM CDTCoastal Flood AdvisoryLCHCameron14 hr
Jul 14, 12:42 PM CDTRiver Flood WarningLCHCalcasieu5 days
Jul 14, 1:02 PM CDTSpecial Weather StatementLCHAllen, Evangeline43 min
Jul 14, 1:17 PM CDTWind AdvisoryLCHAllen, Avoyelles, Beauregard, Cameron, Evangeline, Lafayette and 4 more6 hr
Jul 14, 2:05 PM CDTAreal Flood AdvisoryLCHAllen3 hr
Jul 14, 3:53 PM CDTFlash Flood WarningLCHIberia, Saint Martin, St. Mary5 hr
Jul 14, 4:08 PM CDTSmall Craft AdvisoryLCH12 hr
Jul 14, 4:34 PM CDTAreal Flood AdvisoryLCHAllen, Avoyelles, Beauregard, Calcasieu, Evangeline, Rapides4 hr
Jul 14, 5:27 PM CDTFlash Flood WarningLCHAllen, Beauregard, Calcasieu, Evangeline, Jefferson Davis, Rapides and 1 more2 hr
Jul 14, 5:50 PM CDTSpecial Weather StatementLCHBeauregard40 min
Jul 14, 4:29 PM CDTFlash Flood WarningLCHJefferson, Orange5 hr

Nearby

Flash Flood Warnings in Texas, 2019Flash Flood Warnings in Louisiana, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.